Study Finds Link Between Testicular Cancer Chemo & Neurological Side Effects in Survivors

by: cancercompass

New research suggests that cisplatin-based chemotherapy treatments may cause neurological side effects for long-term testicular cancer survivors, according to U.S. News and World Report.

The study, published last week in the Journal of the National Cancer Institute, analyzed more than 1,400 Norwegian men who participated in a follow-up survey from 1998 to 2002 after receiving treatment for unilateral testicular cancer between 1980 and 1994.

What researchers found was that these men had a statistically higher risk for more severe side effects occurring between 4 and 21 years after the start of treatment than men who didn't receive chemotherapy. Some of those severe side effects include:

  • Sensory Neuropathy
  • Tinnitus
  • Hearing Impairment
  • Skin Discoloration When Exposed to Cold


To limit these side effects, study authors suggest a less toxic dose of cisplatin, one that includes only 20 milligrams per square meter per day.